Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Jackson, KY

June 14, 2005Estill County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 14, 2005, 4:14 PM EDT for Estill County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2005, 4:14 PM EDT (20:14 UTC)
Expired
Jun 14, 2005, 4:57 PM EDT
In force
43 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 142015
SVRJKL
KYC065-142115-
/O.NEW.KJKL.SV.W.0073.050614T2014Z-050614T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
414 PM EDT TUE JUN 14 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESTILL COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 515 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR PALMER...OR ABOUT 12
  MILES NORTHEAST OF RICHMOND...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPOUT SPRINGS...BY 420 PM EDT 
  UNION HALL...BY 425 PM EDT 

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3777 8394 3776 8384 3775 8383 3776 8379
      3772 8374 3769 8380 3768 8410 3776 8409
      3778 8411 3780 8408 3781 8412 3783 8412
      3784 8398

$$

GREIF
2 follow-up statements
000 
WWUS53 KJKL 142046
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
446 PM EDT TUE JUN 14 2005

KYC065-142115-
/O.CON.KJKL.SV.W.0073.000000T0000Z-050614T2115Z/
ESTILL KY-
446 PM EDT TUE JUN 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EDT FOR 
ESTILL COUNTY...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR UNION HALL...OR
ABOUT NEAR STANTON...MOVING EAST AT 35 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR SOUTHEASTERN KENTUCKY. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING FOR
EASTERN KENTUCKY.

LAT...LON 3777 8394 3776 8384 3775 8383 3776 8379
      3772 8374 3769 8380 3768 8410 3776 8409
      3778 8411 3780 8408 3781 8412 3783 8412
      3784 8398

$$

MM
000 
WWUS53 KJKL 142057
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
456 PM EDT TUE JUN 14 2005

KYC065-142106-
/O.CAN.KJKL.SV.W.0073.000000T0000Z-050614T2115Z/
ESTILL KY-
456 PM EDT TUE JUN 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR ESTILL COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR SOUTHEASTERN KENTUCKY. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING FOR
EASTERN KENTUCKY.

LAT...LON 3777 8394 3776 8384 3775 8383 3776 8379
      3772 8374 3769 8380 3768 8410 3776 8409
      3778 8411 3780 8408 3781 8412 3783 8412
      3784 8398

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:30 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 14, 1:30 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
130 PM EDT TUE JUN 14 2005

.DISCUSSION...
WILL UPDATE ZONES FOR INCLUSION OF SEVERE THUNDERSTORM WATCH 482. NO
OTHER CHANGES NEEDED. UPDATE OUT SOON.

&&

.PREV DISCUSSION...

1030 AM EDT TUE JUN 14 2005

EASTERN KENTUCKY IS IN BETWEEN A RIDGE OF HIGH PRESSURE LOCATED OFF
THE SOUTH CAROLINA COAST AND AN APPROACHING SHORTWAVE OVER MISSOURI
AND ILLINOIS THIS MORNING. A LINE OF TSRA HAS ALREADY FIRED OVER
SOUTHERN INDIANA AND THIS LINE WILL LIKELY BUILD SOUTH INTO OUR AREA
THROUGH THE LATE AFTERNOON AND EVENING HOURS. THE AREA CONTINUES TO
LIE IN A SLIGHT RISK FROM SPC WITH DAMAGING WIND THE MAIN THREAT.

BEFORE THE STORMS MAKE IT HERE...A WARM AFTERNOON IS ON TAP. RECORD
HIGHS THIS AFTERNOON ARE 90F IN JACKSON AND 91F IN LONDON AND THESE
ARE CERTAINLY IN REACH WITH AMPLE SUNSHINE AND WAA OUT AHEAD OF THE
APPROACHING FRONT OVER THE MIDWEST.

NO MAJOR CHANGES TO ANY PRODUCTS THIS MORNING. WILL TWEAK HOURLY
TEMPS/SKY/WIND GRIDS TO BETTER REFLECT PRESENT CONDITIONS AND WILL
UPDATED ZONES TO TAKE OUT MORNING WORDING. UPDATED GRIDS AND TEXT
PRODUCTS WILL BE SENT SHORTLY.

412 AM EDT TUE JUN 14 2005

THE MODELS INITIALIZED WELL IN WERE IN PRETTY GOOD AGREEMENT. THE
BIGGEST DIFFERENCE IN THE MODELS WERE THAT THE GFS IS FASTER WITH
THE COLD FRONT TODAY THAN THE NAM.  THE FORECAST TIMING IS A BLEND
OF THE TWO BUT STRONGER WEIGHT WAS GIVEN TO THE NAM. THIS NEXT
SYSTEM WILL HAVE GOOD SHEAR AND DECENT INSTABILITY AS IT MOVES INTO
THE AREA. THE CAPE WITH THE FRONT OVER CENTRAL KY WILL BE 3000 TO
4000 AND WILL DROP OFF TO THE 2000 TO 2500 RANGE WHEN IT MOVES INTO
EASTERN KY. THIS IS DUE TO THE LATER TIMING OF THE NAM WITH THE
FRONT MOVING IN AFTER PEAK HEATING. WITH THE HIGH DEWPOINTS...THE
LCLS WILL ALSO BE LOW AND FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS. IF THE THE FASTER GFS TIMING TURNS OUT TO BE
CORRECT...THE CHANCES OF SEVERE THUNDERSTORMS WILL BE GREATER DUE TO
THE GREATER HEATING AT THE TIME OF FRONTAL PASSAGE.  WENT WITH THE
WARMER NAM MOS TEMPS FOR TUESDAYS HIGHS DUE TO THE BETTER TIMING OF
THE FRONT.  THINGS WILL COOL OFF ON WEDNESDAY AS THE COOLER AIR
MOVES INTO THE AREA. WENT WITH THE LOWER NAM MOS POP FOR WEDNESDAY
AFTERNOON. THERE WILL BE ANOTHER SHORT WAVE MOVING THROUGH ON
WEDNESDAY NIGHT AND THERE WILL BE A SLIGHT CHANCE OF RAIN
SHOWERS...MOSTLY AFTER MIDNIGHT. THE COOLING CONTINUES ON
WEDNESDAY...AS THE UPPER TROUGH CONTINUE TO POUR COOLER AIR INTO THE
AREA. BECAUSE OF THE PROXIMITY TO THE UPPER LOW...THERE MAY BE SOME
SHORT SPURTS OF SHOWERS AS WEAK SHORT WAVES MOVE AROUND THE
TROUGH.

843 PM EDT MON JUN 13 2005

CURRENT GRIDDED FORECAST LOOKS ON TARGET WITH ONLY A FEW MINOR
TWEAKS NEEDED FOR TONIGHT. TEMPERATURES RUNNING A LITTLE WARMER THAN
CURRENT HOURLY FORECASTS...AND HAVE MADE SOME MINOR ADJUSTMENTS TO
ACCOUNT FOR THIS IN THE HOURLY GRIDS. HAVE ALSO LOWERED SKY COVER
FOR TONIGHT...WITH MOSTLY CLEAR SKIES INDICATED ON LATEST SATELLITE
AND SURFACE OBSERVATIONS. EVEN WITH TEMPERATURES RUNNING A LITTLE
WARMER THAN FORECAST IN THE HOURLY GRIDS FEEL THAT LESS CLOUD...AND
DEWPOINTS IN THE MID TO UPPER 60S SHOULD ALLOW TEMPERATURES TO FALL
TO CURRENT FORECAST LOWS...SO NO CHANGES PLANNED FOR MINIMUMS
TONIGHT. ANY REMNANTS OF CONVECTION IN ILLINOIS AND INDIANA WILL
REMAIN NORTH OF OUR AREA AND WILL CONTINUE WITH POPS LESS THAN 10
PCT FOR TONIGHT. LOW CHANCE POPS STILL LOOK GOOD FOR TUESDAY WITH
APPROACHING COLD FRONT...WITH SLIGHT RISK OF SEVERE TUESDAY
AFTERNOON. UPDATED GRIDS AND TEXT PRODUCTS OUT SHORTLY.

430 PM EDT MON JUN 13 2005

SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)

COLD FRONT EXTENDS SOUTHWESTWARD FROM SFC LOW PRESSURE CURRENTLY
CENTERED IN CENTRAL NE. PARENT UPPER LEVEL IS NEARLY STACKED ABOVE
THE SFC LOW. MODELS ARE IN GOOD AGREEMENT WITH EJECTING THIS LOW NE
OVER THE NEXT 36 HRS.

EXPECT INSTABILITY CU TO DIE OFF WITH LOSS OF HEATING TONIGHT.
DEWPOINTS ARE RANGING FROM THE MID 60S TO AROUND 70...GENERALLY FROM
WEST TO EAST. A SLIGHT RIDGE/VALLEY SPLIT STILL LOOKS GOOD FOR
TONIGHT...AS SOUTHWESTERLY WINDS REMAINS LIGHT ON THE RIDGES...WHILE
GOING CALM IN THE VALLEYS WITH SOME PATCHY FOG DEVELOPING ONCE AGAIN.

COLD FRONT APPROACHES TOMORROW AFTERNOON...WITH TEMPS SOARING OUT
AHEAD WITH LESS CU COVERAGE THAN TODAY. KEPT TEMPS AROUND THE 90
DEGREE MARK AND MAINTAINED 30 POP WITH GOOD INSTABILITY IN PLACE.
MODELS BRING IN THE FRONTAL BOUNDARY EARLY TO LATE EVENING ACROSS
THE CWA...WITH THE GFS A BIT FASTER. MAINTAINED A PERSISTANCE OF
TIMING FROM PREVIOUSLY FORECAST AS A COMPROMISE.

SEVERE IS STILL A DECENT POTENTIAL...PARTICULARLY NORTH OF
THE MOUNTAIN PARKWAY...WHICH CURRENT HWO HANDLES FINE. STRONG WINDS
WILL BE THE MAIN THREAT...HOWEVER ANY PRE-FRONTAL SCATTERED
CONVECTION THAT CAN GET GOING DURING PEAT HEATING WILL HAVE GOOD
HAIL POTENTIAL AS WELL.

FRONTAL BOUNDARY WILL CLEAR THE CWA BY WEDNESDAY MORNING...WITH
UPPER LEVEL S/W TO FOLLOW. KEPT IN THE SLIGHT CHANCE POPS FOR
WEDNESDAY AND WEDNESDAY EVENING. ANOTHER WEAK WAVE WILL APPROACH FOR
THURSDAY AND MAINTAIN A SLIGHT POP...ALTHOUGH BY THIS
TIME...INSTABILITY LOOKS PRETTY LACKING...SO DECIDED TO PULL THE
THUNDERSTORM CHANCES.

EXTENDED...(FRIDAY THROUGH MONDAY)

COOLER AND DRIER WEATHER STILL LOOKS ON THE HORIZON FOR THE
WEEKEND...WITH TEMPS MODIFYING INTO NEXT WEEK. LATEST 00Z GFS CAME
QUITE A BIT COLDER WITH ITS SOME 10 DEGREES BELOW MOS NUMBERS.
CONSEQUENTLY...THE MEAN MOS NUMBERS CAME DOWN QUITE A BIT AS WELL.
THE ECMWF HAS BEEN THE MOST CONSISTENT WITH THE 850 TEMP REGIME...SO
ONLY TWEAKED NUMBERS DOWN A TAD FROM YESTERDAY...WITH GENERALLY
UPPER 70S TO KICK OFF THE WEEKEND FOR HIGHS...AND LOWER 80S FOR MOST
PLACES BY EARLY NEXT WEEK.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ABE
Hazardous weather outlook, Jun 14, 4:22 AM EDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
422 AM EDT TUE JUN 14 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
422 AM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT BEFORE MIDNIGHT. THREATS FOR
TONIGHT ARE FOR PENNY SIZED HAIL AND WIND GUST TO 60 MPH. THE STORM
PREDICTION CENTER HAS PUT EASTERN KY IN A SLIGHT RISK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JACOBSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:07 PM EDTSevere Thunderstorm WarningJKLMontgomery, Powell25 min
Jun 14, 4:18 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Menifee31 min
Jun 14, 4:24 PM EDTSevere Thunderstorm WarningJKLMenifee, Powell, Wolfe58 min
Jun 14, 4:29 PM EDTSevere Thunderstorm WarningJKLPulaski76 min
Jun 14, 4:44 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan48 min
Jun 14, 4:47 PM EDTSevere Thunderstorm WarningJKLLee30 min
Jun 14, 4:53 PM EDTSevere Thunderstorm WarningJKLJackson, Rockcastle67 min
Jun 14, 5:04 PM EDTSevere Thunderstorm WarningJKLElliott43 min
Jun 14, 5:36 PM EDTSevere Thunderstorm WarningJKLPulaski43 min
Jun 14, 5:45 PM EDTSevere Thunderstorm WarningJKLLee26 min
Jun 14, 5:48 PM EDTSevere Thunderstorm WarningJKLLaurel57 min
Jun 14, 6:11 PM EDTSevere Thunderstorm WarningJKLJohnson29 min
Jun 14, 6:26 PM EDTSevere Thunderstorm WarningJKLLaurel36 min
Jun 14, 7:18 PM EDTSevere Thunderstorm WarningJKLPike42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.